Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

July 23, 2021Dickey County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jul 23, 2021, 11:22 PM CDT for Dickey County, North Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 11:22 PM CDT (04:22 UTC)
Expired
Jul 24, 2021, 12:00 AM CDT
In force
38 min
Issued by
NWS Bismarck, ND

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 69 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3002 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

309 
WWUS83 KBIS 240422
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
1122 PM CDT Fri Jul 23 2021
 
NDZ051-240500-
Dickey ND-
1122 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DICKEY COUNTY UNTIL
MIDNIGHT CDT...

At 1122 PM CDT, strong thunderstorms were clustered near Oakes,
moving east at 50 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Oakes, Ludden, Guelph and Glover. 

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern North Dakota.

LAT...LON 4594 9801 4593 9819 4594 9832 4628 9832
      4628 9801
TIME...MOT...LOC 0422Z 287DEG 43KT 4618 9801 

$$

Telken

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 23, 10:50 PM CDT, 32 minutes earlier.

Area forecast discussion, Jul 23, 10:50 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1050 PM CDT Fri Jul 23 2021

.UPDATE...
Issued at 1045 PM CDT Fri Jul 23 2021

Strong to severe convection has propagated into the James River
Valley. Recent wind gust to 52 mph near Ellendale. There are a
couple stronger cells over Logan county, but the main threat
through midnight appears to remain mostly over Dickey county. We
are in the process of removing Sioux and Emmons county from the
watch. Have also updated pops through the early morning hours.

UPDATE Issued at 921 PM CDT Fri Jul 23 2021

We have cancelled Adams county from the severe thunderstorm watch.
Currently, strongest convection remains over eastern Emmons into
western Logan and Mcintosh counties. Main threat at this time
looks to be hail to around quarter size. We have also had some
wind reports from around Linton and eastward into Mcintosh
counties. Updated pops and sky cover for southern tier counties.
Updated test products will be sent shortly.

UPDATE Issued at 630 PM CDT Fri Jul 23 2021

Weak cold frontal boundary continues working across the
southeastern forecast area. While a little more agitated cu,
along with initial radar returns, has been developing in the
Hettinger, Adams, Grant, and western Sioux county area, the
strongest storms have remained further south in South Dakota.
Question still remain in regards to exactly how far north storms
will develop. CAMs are pretty consistent though in bringing
convection through the southern tier or two of counties through
the evening. Strong instability and shear is present in that area,
so if storms are able to get going, large hail and damaging winds
are likely.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 232 PM CDT Fri Jul 23 2021

Thunderstorm threat remains through tonight, although the severe
weather threat may be shifting. A weak cold front will continue
to move south and eastward through tonight. So far along this
front has been only weak elevated thunderstorms as instability is
somewhat low today. Further south and east, instability and
dewpoints are a bit higher, with better shear also available, and
only a little bit a capping. SPC has shifted the marginal and
slight risk into these areas for the severe weather threat through
tonight. Although shear is still favorable, the location of the
upper level jet stream is not. So overall the threat tonight
remains conditional on if the weak front can provide enough lift
to produce a few stronger storms that are not too elevated. With
high DCAPE and just enough hail growth zone cape, wind up to 70
mph and ping pong ball sized hail are still possible through the
evening if any severe storms can develop. Storms look to diminish
or move out of the area around midnight, with northwest winds
going on a diminishing trend. With clearing skies, overnight lows
in the 50s and 60s are expected.

Saturday then looks to see post frontal conditions, although only
a slight cool down is anticipated. Generally highs on Saturday
will be in the low 80s across the north and low 90s across the
south. Breezy northwest winds may also be found on Saturday,
mainly in the north and east. An abundance of dry air will move in
with this northwest flow, providing for some very low RH values on
Saturday afternoon. The lowest RH looks to be found in the
southwest, although most areas will see low values in the teens
and 20s, except across the north. Current forecast just falls
short of critical fire weather danger criteria, thus no highlights
at this point. It would still not be the best day for outdoor
burning on Saturday.

.LONG TERM...(Saturday night through Friday)
Issued at 232 PM CDT Fri Jul 23 2021

Overall look for hot temperatures with limited chances for
precipitation through the extended period.

Temperatures return into the mid 80s to mid 90s on Sunday.
Southerly flow may bring some increased moisture, and set up a
weak boundary across the south. This combined with a favorable jet
may bring a thunderstorms Sunday afternoon through the night.
Monday and Tuesday then sees another upper level ridge build back
into the region. The result will be the return of hot temperatures
near 100 and mainly dry conditions. Lower RH values in the west
could also provide for some increase fire weather danger, although
winds look to be light each day.

Mid to late next week the ridge may break down slightly, with
perhaps only slightly cooler yet still warm temperatures expected.
Increasing dewpoints may improve RH values in the afternoon. They
could also bring some increased instability to the region. Weak
disturbance in the flattening ridge will provide for some isolated
to perhaps scattered thunderstorm activity each day, although
confidence in timing, location, and strength at this point is only
low to moderate.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1045 PM CDT Fri Jul 23 2021

VFR ceilings and visibilities are expected at all TAF sites
through the forecast period. Presently, a cold frontal boundary
continues working to the southeast through the area. At this time,
it looks like thunderstorms are more likely to remain south of
all TAF sites thus refrained from mentioning VCTS. That said, a
stray thunderstorm or two for KJMS or KBIS is not completely out
of the question and could result in briefing reductions in
visibility and/or ceilings.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...TWH
Hazardous weather outlook, Jul 23, 10:51 PM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1051 PM CDT Fri Jul 23 2021

NDZ001>005-009>012-017-018-031-032-250400-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-McKenzie-Dunn-Golden Valley-Billings-
1051 PM CDT Fri Jul 23 2021 /951 PM MDT Fri Jul 23 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ013-019>023-025-033>037-040>046-250400-
Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-
1051 PM CDT Fri Jul 23 2021 /951 PM MDT Fri Jul 23 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible this evening. A few storms may be
strong or possibly severe.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

NDZ047-048-050-051-250400-
Logan-La Moure-McIntosh-Dickey-
1051 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of southeast North
Dakota.

.DAY ONE...Tonight

Thunderstorms are possible this evening. A few storms may be
strong to severe with hail up to ping pong ball size and damaging
winds up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jul 23, 7:26 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
726 PM CDT Fri Jul 23 2021

NDZ042-045-240115-
Grant ND-Sioux ND-
726 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND
SOUTHWESTERN GRANT COUNTIES UNTIL 815 PM CDT/715 PM MDT/...

At 726 PM CDT/626 PM MDT/, a strong thunderstorm was located 7 miles
northwest of Keldron, or 14 miles northeast of Lemmon, moving
southeast at 25 mph.

Nickel size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Morristown.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT/100 AM
MDT/ for south central and southwestern North Dakota.

LAT...LON 4601 10200 4604 10200 4614 10190 4601 10126
      4594 10137 4594 10187
TIME...MOT...LOC 0026Z 300DEG 23KT 4602 10188

Telken
Special weather statement, Jul 23, 8:33 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
833 PM CDT Fri Jul 23 2021

NDZ034-045-046-240215-
Sioux ND-Morton ND-Emmons ND-
833 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX...EASTERN
MORTON AND CENTRAL EMMONS COUNTIES UNTIL 915 PM CDT...

At 833 PM CDT, strong thunderstorms were clustered 7 miles east of
Prairie Knights Resort, or 12 miles west of Linton, moving east at 35
mph.

Nickel size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Linton, Strasburg, Cannon Ball, Prairie Knights Resort, Temvik and
Beaver Bay Recreation Area.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southeastern North Dakota.

LAT...LON 4615 10078 4645 10077 4648 9992 4629 9992
      4628 9989 4607 9990
TIME...MOT...LOC 0133Z 267DEG 28KT 4625 10049

Telken
Special weather statement, Jul 23, 9:10 PM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Bismarck ND
910 PM CDT Fri Jul 23 2021

NDZ046-047-050-240315-
Logan ND-McIntosh ND-Emmons ND-
910 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...NORTHWESTERN
MCINTOSH AND SOUTHEASTERN EMMONS COUNTIES UNTIL 1015 PM CDT...

At 907 PM CDT, strong thunderstorms were clustered 7 miles east of
Linton, moving east at 40 mph.

Nickel size hail and wind gusts to 55 mph will be possible with
these storms. A gust of 51 mph was recorded at the Linton airport at
855 PM CDT within this cluster of storms.

Locations impacted include...
Linton, Napoleon, Wishek, Strasburg, Lehr, Burnstad, Danzig, Green
Lake, Temvik and Beaver Lake State Park.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southeastern North Dakota.

LAT...LON 4606 10033 4640 10041 4650 9985 4652 9929
      4604 9922
TIME...MOT...LOC 0207Z 270DEG 37KT 4627 10008

Telken
Local storm report, Jul 23, 10:04 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1004 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     TSTM WND GST     5 W WISHEK              46.26N 99.66W
07/23/2021  M68 MPH          MCINTOSH           ND   PUBLIC

            THUNDERSTORM WINDS GUSTING UP TO 68 MPH
            LASTED 15 MINUTES FROM 9:23 PM UNTIL 9:38
            PM.

&&
Local storm report, Jul 23, 10:16 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1016 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     10 E ASHLEY             46.02N 99.16W
07/23/2021  E60 MPH          MCINTOSH           ND   CO-OP OBSERVER

&&

JJA
Special weather statement, Jul 23, 11:22 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1122 PM CDT Fri Jul 23 2021

NDZ051-240500-
Dickey ND-
1122 PM CDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DICKEY COUNTY UNTIL
MIDNIGHT CDT...

At 1122 PM CDT, strong thunderstorms were clustered near Oakes,
moving east at 50 mph.

Nickel size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Oakes, Ludden, Guelph and Glover.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern North Dakota.

LAT...LON 4594 9801 4593 9819 4594 9832 4628 9832
      4628 9801
TIME...MOT...LOC 0422Z 287DEG 43KT 4618 9801

Telken

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:26 PM CDTSpecial Weather StatementBISGrant49 min
Jul 23, 7:31 PM CDTSevere Thunderstorm WarningBISGrant, Sioux32 min
Jul 23, 7:40 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux35 min
Jul 23, 8:20 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Sioux55 min
Jul 23, 8:33 PM CDTSpecial Weather StatementBISEmmons42 min
Jul 23, 9:10 PM CDTSpecial Weather StatementBISEmmons, Logan, McIntosh65 min
Jul 23, 9:30 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh60 min
Jul 23, 10:09 PM CDTSevere Thunderstorm WarningBISDickey66 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.